Florida, 2001

Lightning Strike in Florida, June 22, 2001

June 22, 2001 · NWS MFL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 22, 8:30 AM EST, 2 hours earlier.

Area forecast discussion, Jun 22, 8:30 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
930 AM EDT FRI JUN 22 2001

SOUNDINGS ALL SHOW SOUTH TO SOUTHWEST LOW LEVEL FLOW SO THE INTERIOR
AND EAST COAST WILL BE FAVORED.  WILL PROBAGBLY UPDATE ZONES TO BACK
OFF OF THE WEST COAST AFTERNOON PROBABILITIES.  ALSO WILL CHANCE
WEST COAST DIRECTIONS FOR COASTAL WATERS.

.MIA...NONE.

In the hours before

Special weather statement, Jun 22, 4:30 AM EST, 6 hours before
FLZ063-066>075-222000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT FRI JUN 22 2001

...SCATTERED STRONG THUNDERSTORMS MAINLY THIS AFTERNOON...
...CHANCE OF WATERSPOUTS COASTAL AREAS INTO EARLY AFTERNOON...

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND LAST
INTO THE EARLY EVENING HOURS ACROSS SOUTH FLORIDA. THE ACTIVITY WILL
TEND TO DEVELOP OVER THE WESTERN AND INTERIOR PORTIONS AND THEN
DRIFT TO THE EAST. THIS WILL GIVE THE EASTERN METROPOLITAN AREAS OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES THE BEST CHANCE OF
SIGNIFICANT RAINFALL DURING THE PAST SEVERAL DAYS.

ATMOSPHERIC WINDS HAVE BECOME LIGHT SO THE THUNDERSTORM MOVEMENT
WILL BE SLOW. THIS WILL RESULT IN LOCALLY HEAVY RAINFALL. LOCALIZED
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.
THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 45 TO 50 MPH...FREQUENT
DEADLY CLOUD TO GROUND LIGHTNING AND SMALL HAIL. A FEW OF THE STORMS
COULD BECOME SEVERE...THEREFORE SPOTTERS SHOULD REMAIN ALERT TODAY
AND SHOULD MONITOR THE SITUATION. SPOTTER ACTIVATION MAY BE
REQUIRED.

THE COMBINATION OF LIGHT WINDS AND ADEQUATE MOISTURE WILL ALSO
RESULT IN A CHANCE OF WATERSPOUTS INTO EARLY AFTERNOON OVER THE
COASTAL WATERS OF SOUTHEAST FLORIDA. MARINERS SHOULD BE ON THE ALERT
AND LOOKOUT FOR WATERSPOUT DEVELOPMENT.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEqATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Special weather statement, Jun 22, 8:00 AM EST, 2 hours 30 minutes before
FLZ063-066>075-222000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT FRI JUN 22 2001

...SCATTERED STRONG THUNDERSTORMS MAINLY THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND LAST
INTO THE EARLY EVENING HOURS ACROSS SOUTH FLORIDA. THE ACTIVITY WILL
TEND TO DEVELOP OVER THE WESTERN AND INTERIOR PORTIONS AND THEN
DRIFT TO THE EAST. THIS WILL GIVE THE EASTERN METROPOLITAN AREAS OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES THE BEST CHANCE OF
SIGNIFICANT RAINFALL DURING THE PAST SEVERAL DAYS.

ATMOSPHERIC WINDS HAVE BECOME LIGHT SO THE THUNDERSTORM MOVEMENT
WILL BE SLOW. THIS WILL RESULT IN LOCALLY HEAVY RAINFALL. LOCALIZED
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.
THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 45 TO 50 MPH...FREQUENT
DEADLY CLOUD TO GROUND LIGHTNING AND SMALL HAIL. A FEW OF THE STORMS
COULD BECOME SEVERE...THEREFORE SPOTTERS SHOULD REMAIN ALERT TODAY
AND SHOULD MONITOR THE SITUATION. SPOTTER ACTIVATION MAY BE
REQUIRED.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA./

The radar

The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
June 22, 10:30 AM EST
Where
Miami-Dade County, Miami Shrs
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A church steeple was struck by lightning causing a small fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251076.